Texas, 2016

Lightning Strike in Texas, August 22, 2016

August 22, 2016 · NWS HGX · 1 event in 1 county or zone

Lightning strikes caused some house fires and produced injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Lightning strikes caused some house fires and produced injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 22, 9:20 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 22, 9:20 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1020 AM CDT Mon Aug 22 2016

.DISCUSSION...
A few things of note from the synoptic to meso-scale will help
generate showers and thunderstorms today. The 850-700mb moist axis
was a bit further inland. A weak surface boundary was move over
the northern counties while a weak trough was located along the
coast at 12Z. The high res models showed the potential for better
coverage than shown on the forecast.

Upped rain chances for this morning to likely over the northwest.
Also upped rain chances during the afternoon.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      90  75  92  74  92 /  60  20  10   0  10
Houston (IAH)              91  78  93  77  93 /  40  10  30   0  30
Galveston (GLS)            90  81  89  82  89 /  40  10  20   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...40
Aviation/Marine...47
Hazardous weather outlook, Aug 22, 6:19 AM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
719 AM CDT MON AUG 22 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-231230-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
719 AM CDT MON AUG 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
PATCHY FOG EARLY THIS MORNING WITH VISIBILITIES BETWEEN 1/4 AND 2
MILES. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PATCHY FOG POSSIBLE AGAIN TUESDAY AND WEDNESDAY MORNINGS.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 79 km away, was scanning. The volume nearest the first event began at 16:25 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harris

When
August 22, 10:25 AM CST
Where
Harris County, 0.43 mi NE of Kohrville
Injuries
2 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
30.005, -95.625

There were several house fires caused by lightning strikes. A couple of minor injuries were reported, including one person sustaining minor burns while trying to put out the fire, and another person getting shocked while using the microwave at the time of the lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657081.